Alert archive / Wyoming / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS Cheyenne, WY

February 2, 2021Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this winter storm watch at Feb 2, 2021, 12:53 AM MST for Albany County, Carbon County, Wyoming. It took effect at Feb 2, 2021, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 2, 2021, 12:53 AM MST (07:53 UTC)
In effect from
Feb 2, 2021, 11:00 PM MST
Expired
Feb 2, 2021, 12:43 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2559 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WWUS45 KCYS 020753
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
1253 AM MST Tue Feb 2 2021

...Heavy Mountain Snow and Strong Westerly Winds for the Snowy and
Sierra Madre Ranges Tonight Through Thursday...

WYZ112-114-030000-
/O.NEW.KCYS.WS.A.0002.210203T0600Z-210204T1800Z/
Sierra Madre Range-Snowy Range-
Including the cities of Centennial and Albany
1253 AM MST Tue Feb 2 2021

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH
THURSDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 12 to 18
  inches possible above 8000 feet. Winds could gust as high as 55
  mph creating near whiteout conditions.

* WHERE...Sierra Madre and Snowy Ranges.

* WHEN...From this evening through Thursday morning.

* IMPACTS...Travel could be very difficult to impossible.
  Hikers...snow mobilers and outdoor recreationists could become
  disoriented and lost with near zero visibility in moderate snow
  and blowing snow. The cold wind chills as low as 15 below zero 
  could result in hypothermia if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
1 follow-up statement
114 
WWUS45 KCYS 021943
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
1243 PM MST Tue Feb 2 2021

...Heavy Mountain Snow and Strong Westerly Winds for the Snowy
and Sierra Madre Ranges Tonight Through Thursday...

WYZ112-114-031200-
/O.UPG.KCYS.WS.A.0002.210203T0600Z-210204T1800Z/
/O.NEW.KCYS.WS.W.0003.210203T0600Z-210204T1800Z/
Sierra Madre Range-Snowy Range-
Including the cities of Centennial and Albany
1243 PM MST Tue Feb 2 2021

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO
11 AM MST THURSDAY...

* WHAT...Heavy snow and some blowing snow expected. Total snow
  accumulations of 7 to 14 inches. Winds gusting as high as 60
  mph. Snow accumulations will be less on the leeward and south
  faces slopes.

* WHERE...Sierra Madre and Snowy Ranges.

* WHEN...From 11 PM this evening to 11 AM MST Thursday.

* IMPACTS...Travel could be very difficult to impossible. Hikers
  and outdoor recreationists may become disoriented or lost with
  near zero visibilities in moderate snow and blowing snow. The 
  cold wind chills as low as 15 below zero could result in 
  hypothermia if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ110-031200-
/O.NEW.KCYS.WW.Y.0006.210204T0000Z-210204T1600Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1243 PM MST Tue Feb 2 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 9 AM
MST THURSDAY...

* WHAT...Snow and drifting snow expected. Total snow accumulations
  of 2 to 4 inches, with the highest amounts near the Snowy Range.
  Winds gusting as high as 40 mph.

* WHERE...The Northern Snowy Range Foothills.

* WHEN...From 5 PM Wednesday to 9 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility. The hazardous conditions
  could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means that
snow and strong winds will create restricted visibilities and
drifting snow along area roadways. Use caution when
traveling...especially in open areas.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at Feb 1, 4:58 PM MST, 7 hours 55 minutes earlier.

Area forecast discussion, Feb 1, 4:58 PM MST, 7 hours 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
458 PM MST Mon Feb 1 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM MST Mon Feb 1 2021

Benign weather will continue over southeast Wyoming and western
Nebraska over the next 36 hours before the next Pacific cold
front begins to affect central and eastern Wyoming on Wednesday.
Afternoon temperatures are already 15 to 20 degrees above normal
with even warmer temperatures possible on Tuesday. Tonight won't
be as cold across most of the region due to mid to high cloud
cover currently moving into Wyoming, so morning temperatures will
likely have a head start compared to this morning. Afternoon highs
may be near or a few degrees below daily records with highs in the
60s along and east of the I-25 corridor. The only minor forecast
concern over the next 36 hours is occasional gusty winds for the
wind prone areas of southeast Wyoming Tuesday night into early
Wednesday morning. Winds struggled to do much of anything last
night, so kept gusts generally between 40 to 45 mph tonight with
similar gradients.

By late Tuesday night, models show the cold front pushing into far
western Wyoming with relatively mild temperatures along and east
of the I-25 corridor. Models indicate 700 mb winds increasing over
45-50 knots after midnight. Initially, this looks like a marginal
high wind event for the wind prone areas with gusts around 60 mph
in a few places. However, low level pressure gradients are kind
of weak with in-house models showing values below local
thresholds (<55 meters) and surface pressure gradients on the low
side along the spine of the Laramie and Snowy Ranges. The other
issue is the GFS, and on a lesser extent the NAM, show a typical
signature of mountain wave activity ahead of the front, which is
confirmed on the appearance of the 700mb - 500mb Omega fields.
Surface pressure tendencies on the NAM also confirm potential
mountain wave activity just to the lee of the Laramie Range.
Thought about issuing a High Wind Watch for these locations, but
HWW based on mountain wave activity alone does not tend to verify
well for short duration events. Therefore, held off on any High
Wind headlines for now, may need to issue short fused warnings
early Wednesday morning as the potential event unfolds.

For Wednesday, cold front will quickly push northwest to southeast
across the region with FROPA around mid morning for
Carbon/Converse counties, and closer to mid to late afternoon
further southeast near the I-80/I-25 junction and the southern
Nebraska panhandle. Light snow will develop just after the cold
front moves across the area with some light rain possible at the
onset. The Sierra Madre Range and Snowy Range looks good for at
least high end Winter Weather Advisory amounts and low end Warning
amounts. Will likely issue a Winter Storm Watch over the next 12
to 24 hours for these locations but it's still a little too early.
For areas outside of the mountains, limited snowfall accumulations
are expected mainly due to strong subsidence at the onset of the
event. Lowered QPF and snow amounts outside the mountains
including the southern Laramie Range. There is some pretty good
llvl forcing along the cold front with decent Frontogenesis, so
can't rule out a few areas receiving 1 to 2 inches of snow. The
most likely location, outside the mountains, to get some decent
snow amounts and drifting snow will be the Arlington/Elk Mountain
area which may have moderate travel impacts for a time late
Wednesday.

.LONG TERM...(Wednesday night through Monday)
Issued at 202 PM MST Mon Feb 1 2021

Precipitation expected to end fairly quickly across Southeastern
Wyoming and the Nebraska Panhandle as the upper level trough
continues to track eastward. Most of the precipitation should remain
in the Snowy Range and along the Sierra Madres, with some snow
making its way east, before ending early Thursday morning. Snow
totals should remain light east of I-25.

Looking into the weekend ahead, a deep artic airmass will make its
way south across the High Plains, bringing much colder temperatures.
Biggest forecast challenges exist due to model inconsistencies with
how far the cold airmass pushes into the CWA. Current model guidance
has the temperatures slightly warmer from single digits to the mid
teens in the wake of a shortwave dropping through region late
Friday. Winds still remain a concern for this weekend.  Craig to
Casper height differences range from 60 to 70 meters from Friday
Morning into Friday evening and increasing again on Saturday night
into Sunday with an average of 55 meters. Combined with a fair
amount of subsidence along the I-25 and I-80 corridors, should have
some fairly gusty conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 451 PM MST Mon Feb 1 2021

VFR at all terminals with SCT to BKN high ceilings at the moment.
Will see clearing by 02/18Z as well as increasing westerly winds
as a disturbance passes overhead. Could see strong winds with
mountain wave activity between 03/00Z and 09Z at KCYS with gusts
over 30 kts - standby for further information.

&&

.FIRE WEATHER...
Issued at 202 PM MST Mon Feb 1 2021

Minimal fire weather concerns this week. Very dry airmass over
portions of southeast Wyoming and western Nebraska this afternoon
will continue into tonight with humidities trending higher for
Tuesday and especially Wednesday. Strong Pacific cold front still
on track for Wednesday with several chances of accumulating snow
for mid to late week through next weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...MD
AVIATION...AB
FIRE WEATHER...TJT
Hazardous weather outlook, Feb 1, 2:01 PM MST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
201 PM MST Mon Feb 1 2021

WYZ101>105-107>109-111>115-117>119-022115-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
201 PM MST Mon Feb 1 2021

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Winter weather returns to most areas of southeast Wyoming as
early as Wednesday and continues into next weekend. Much colder
temperatures expected...with the potential for some accumulating
snowfall and travel impacts.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-022115-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
201 PM MST Mon Feb 1 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and western Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Winter weather returns to the western Nebraska Panhandle as early
as Wednesday evening and continues into next weekend. Much colder
temperatures expected...with the potential for some accumulating
snowfall and travel impacts.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-022115-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
201 PM MST Mon Feb 1 2021

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Windy conditions are expected to continue tonight across the Wind
Prone areas of southeast Wyoming. Occasional west to southwest gusts
around 50 mph are possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Winter weather returns to most areas of southeast Wyoming as
early as Wednesday and continues into next weekend. Much colder
temperatures expected...with the potential for some accumulating
snowfall and travel impacts.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 12:46 AM MSTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte25 hr
Feb 2, 12:43 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte28 hr
Feb 2, 12:43 PM MSTWinter Storm WarningCYSAlbany, Carbon46 hr
Feb 2, 12:43 PM MSTWinter Weather AdvisoryCYSAlbany, Carbon, Laramie40 hr

Nearby

Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.